Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suffering from stomach problems and heart burn. Noticed blood in stools. Guide

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8456 Questions
I am 68 and in good health have had stomach problems since i was a kid for the last year i have had heartburn and excessive gas I have a great appetite and I have noticed some mucos and a little blood which does not seem to be mixed with stool I am panicking about this I have been under a lot of stress and have had gastritis a few times
Posted Mon, 3 Jun 2013 in Digestion and Bowels
Answered by Dr. Michelle Gibson James 36 minutes later
HI, thanks for using healthcare magic

It is understandable to be concerned.

Mucus is secreted by the intestines and it is normal to find a small amount of mucus in the stool. If it is seen in increasing quantities for prolonged period of time then it may indicate inflammation of the intestines.

Though the blood may not indicate any serious problems with the stool it needs to be investigated further.
Blood in stool can be due to benign causes such as (1) straining, (2) hemorrhoids, (3)diverticular disease ( in this condition there is outpouching of the intestines) (4) viral or bacterial infection (5) inflammatory bowel disease or (6) polyps in the intestine.

It can also be related to more serious disease of the intestine such as cancer. This has to be ruled out first. This would require an assessment by your doctor that would include physical examination, full blood count and ESR ( detects any inflammation in the body) as well as imaging tests such as colonoscopy or barium enema.

Your symptoms may be related to a benign condition but it would be best to visit your doctor for an assessment to rule serious disease.

I hope this helps, feel free ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor